South Dakota, 2008

Hail in South Dakota, August 11, 2008

August 11, 2008 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced nickel to quarter sized hail near Custer and in Custer State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced nickel to quarter sized hail near Custer and in Custer State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 9:00 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT MON AUG 11 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF STRETCHING
THROUGH CENTRAL NORTH DAKOTA INTO WEST-CENTRAL SOUTH DAKOTA AND
WESTERN NEBRASKA. COLD FRONT STARTING TO SLIDE INTO FAR WESTERN
SOUTH DAKOTA. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW ALOFT WITH
INITIAL WAVE PUSHING THROUGH WESTERN SOUTH DAKOTA. SECOND WAVE CLOSE
BEHIND NOW SLIDING INTO NORTHEAST WYOMING.

IN GENERAL...GOING FORECAST LOOKS PRETTY GOOD WITH CHANCES FOR
PRECIPITATION. HAVE SLID POPS BACK WESTWARD SOME WITH THE POSITION
OF THE SECOND UPPER WAVE. MODELS STILL PUT THE STRONGER CAPE AXIS
(800-1500 J/KG) FROM SOUTHWEST SOUTH DAKOTA NORTHEASTWARD. THIS IS
ALSO WHERE THE STRONGER SHEAR IS NOTED. THEREFORE...EXPECT SEVERE
WEATHER WILL BE POSSIBLE GENERALLY SOUTH AND EAST OF THE BLACK
HILLS...SO HAVE NOTED THAT IN THE MORNING UPDATE.

&&

AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WESTERN AND
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 11, 2:50 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
350 AM MDT MON AUG 11 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
350 AM MDT (450 AM CDT) MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA TODAY. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT
RISK THAT STORMS IN THESE AREAS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. IN ADDITION...THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.

ON WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
August 11, 11:52 AM MST to 12:03 PM MST
Where
Custer County, 0.45 mi N of Custer Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.736, -103.619

Hail, Custer

When
August 11, 12:05 PM MST
Where
Custer County, 4.45 mi SW of Custer State Park
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
43.717, -103.451

Hail, Custer

When
August 11, 12:10 PM MST
Where
Custer County, 1 mi E of Custer
Measured
0.88 in hail
Reported by
Public
Coordinates
43.770, -103.580

Hail covered the deck of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134045, 134047, 123763.